Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 173, NWS St. Louis, MO

June 30, 2003Madison County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 30, 2003, 2:28 PM CDT for Madison County, Saint Clair County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 2:28 PM CDT (19:28 UTC)
Expired
Jun 30, 2003, 3:00 PM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Madison County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 54 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 301928
SVRLSX
ILC119-163-302000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
229 PM CDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN SOUTHWEST ILLINOIS
  NORTHWESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 300 PM CDT

* AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FAIRMONT CITY...MOVING EAST AT 10 MPH. THE
  PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON PARK
  CENTREVILLE
  CASEYVILLE
  COLLINSVILLE
  FAIRVIEW HEIGHTS
  SWANSEA
  BELLEVILLE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3873 9013 3859 9020 3851 9000 3866 8987

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:05 AM CDT, 11 hours 23 minutes earlier.

Area forecast discussion, Jun 30, 3:05 AM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
305 AM CDT MON JUN 30 2003

.DISCUSSION...
MODELS COMING INTO BETTER AGREEMENT WITH PRECIPITATION FIELDS THIS
LAST RUN...SO HAVE A LITTLE MORE CONFIDENCE IN THE FORECAST THIS
MORNING.  STILL...I FEEL ITS REALLY GOING TO DEPEND ON EXACTLY
WHERE YOURE STANDING AS TO WHETHER YOU GET RAINED ON FOR THE NEXT
COUPLE OF DAYS.  THROWING TS-BILL INTO THE MIX ISNT HELPING MATTERS
ANY EITHER.  WILL DEFER TO THE EXPERTS AT NHC FOR FORECAST GUIDANCE
ON BILLS TRACK OVER THE NEXT COUPLE OF DAYS.  THE 10PM SUN UPDATE
KEPT THE OFFICIAL TRACK WELL SOUTH OF OUR CWFA...AND THIS SEEMS VERY
REASONABLE WITH H5 TROF CURRENTLY OVER EASTERN KANSAS DUE TO START
EJECTING EASTWARD TODAY.  THE TROF SHOULD PICK BILL UP AND MOVE IT
FIRST NORTHWARD THEN RE-CURVE IT TO THE NORTHEAST AND FINALLY EAST
BY WEDNESDAY EVENING...VERY MUCH LIKE THE ETA.  BETWEEN NOW AND THEN
THE OLD LEFT OVER SURFACE BOUNDARY WHICH HAS BEEN A PRECIPITATION
FORECASTING CHALLENGE WILL MOST LIKELY WASH OUT...AND BILLS
INFLUENCE WILL BECOME OUR PRIMARY PRECIPITATION MAKER.  THIS WILL
SHIFT THE PRECIPITATION FOCUS FROM NORTHERN AREAS TO SOUTHERN AREAS
OVER THE NEXT 24 HOURS.  STILL DONT THINK WE CAN GET MUCH BETTER
THAN CHANCE POPS GOING THOUGH.

STUCK WITH A COMBO OF MAV AND 850MB TEMPS FOR MY SURFACE TEMPERATURE
FORECAST OVER THE NEXT 3 DAYS SINCE IT VERIFIED VERY WELL
YESTERDAY--NAILED COLUMBIA JEFFERSON CITY AND ST LOUIS...AND WAS
ONLY OFF BY ONE DEGREE IN QUINCY.  MY FORECAST LOWS FROM YESTERDAY
LOOK A BIT LOW FOR THIS MORNING...SO WILL ADJUST UP A BIT TO
COMPENSATE.

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

CARNEY
Hazardous weather outlook, Jun 30, 6:40 AM CDT, 7 hours 48 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
640 AM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND
TONIGHT.  THESE STORMS ARE NOT EXPECTED TO PRODUCE WIDESPREAD SEVERE
WEATHER...THOUGH THERE COULD BE SOME ISOLATED STRONG WIND OR SMALL
HAIL WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORM DEVELOPMENT CONTINUES ACROSS MUCH OF THE
AREA ON TUESDAY.  THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

CARNEY

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.